Kansas, 2024Drought in Kansas, January 1 to 31, 2024
January 1 to 31, 2024 · NWS GLD · 1 event in 1 county or zone
Drought conditions continued to be in the D2 Severe Drought category for Graham County, with a small area of D3 Extreme Drought in eastern Graham County. The D2 status extended into small parts of Sheridan, Decatur, and Norton counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions continued to be in the D2 Severe Drought category for Graham County, with a small area of D3 Extreme Drought in eastern Graham County. The D2 status extended into small parts of Sheridan, Decatur, and Norton counties. Precipitation for the month ranged from an inch to an inch and a half.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 31, 11:05 PM CST, 55 minutes earlier.
Area forecast discussion, Dec 31, 11:05 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1005 PM MST Sun Dec 31 2023
.SHORT TERM...(This evening through Tuesday Night)
Issued at 210 PM MST Sun Dec 31 2023
At the start of the short term period, the latest RAP analysis shows
an upper air ridge currently over the CWA this afternoon. Current
satellite imagery and surface observations report dry conditions
across the region with some low clouds moving into the northeastern
portions of the CWA and high clouds residing over the southwestern
half of the CWA. Models show the CWA staying underneath the upper
air ridge going through the rest of Sunday. At the surface, models
have a surface high moving into central NE by the evening and then
progressing southward into central KS overnight. With this feature
passing the CWA at the surface, winds across the region look to be
mostly light through the rest of the day. Models are also showing
potential for some patchy fog to develop this evening in areas along
and north of I-70 that may last into tomorrow morning. Better
chances look to be east of the CO border though not enough
confidence to put out a Dense Fog Advisory due to uncertainty seen
between models in fog location and intensity. Will monitor
conditions to see if this thinking changes. Overnight low
temperatures tonight look to range between the middle and upper
teens.
For New Year's Day, the models show the axis of the upper air ridge
making its way east of the CWA allowing for a generally westerly
flow over the CWA by the late afternoon hours. Models also forecast
an upper air trough moving into the southwestern CONUS behind the
ridge during the day. At the surface, low pressure looks develop in
CO early in the day allowing for a southerly surface flow across the
CWA. Warmer temperatures expect to be ushered into the CWA with
daytime highs in lower to upper 40s range. The fog also is
expected to lift by the mid-morning hours. The CWA looks to see
low chances for precipitation on Monday as well. Low temperatures
on Monday night are forecast to be in upper teens to lower 20s
range.
On Tuesday, forecast guidance shows the axis of the aforementioned
trough passing over the CWA in the afternoon as the base of trough
travels along the southern U.S. border. An upper air ridge trails
the trough with the front portion reaching over the CWA overnight
and causing the CWA's upper air flow to turn north-northeasterly. At
the surface, models show a possible weak cold front pushing through
the CWA early in the day causing northerly surface winds behind it.
Dry conditions are also expected to continue for another day within
the region. Daytime highs for Tuesday look to be in the lower to
middle 40s followed by overnight lows in the upper teens to lower
20s.
.LONG TERM...(Wednesday through Sunday)
Issued at 1240 PM MST Sun Dec 31 2023
Ridging looks to be present to start the extended period. A surface
high will also be in place helping to keep skies mainly clear. The
clear skies will be short lived as a progressive trough moves
towards the central Plains through the day Thursday and into Friday.
Deterministic guidance is still struggling with the track of the
system. Ensemble clustering though is however picking up on qpf
mainly south of Interstate 70 which is similar to what the latest
runs of the EPS and GEFS suggest so will continue following
ensembles for this forecast. Confidence is continuing to increase in
precipitation across the area especially for Friday mainly in the
form of light snow, although some rain may be able to mix in as
well. NBM pops have increased to around 40% for the south and
eastern portions of the area which is the area that the ensemble
clustering was picking up on so the trend of better precipitation
chances does seem reasonable. Overall light snow accumulation
currently does look like the most likely solution at this time
based on the current track which is across the OK Panhandle,
however a little bit more north, then multiple inches of snow may
be possible.. so will need to continue watching trends. As
mentioned in the previous discussion, a wet snow does seem likely
with the system. So despite winds being around 15-20 mph, the
overall wetness of the snow should help limit blowing snow
concerns.
As mentioned above, the system will be fairly quick moving. Guidance
continues to be in relatively good agreement in another, potentially
stronger system developing towards the latter portion of next
weekend into the early week. This system will also have a better tie
to colder Canadian air as well, bringing in perhaps some of the
coldest air of the season thus far. Being a week out from this
system, it's way to early to start getting into specifics but there
is potential that it may be impactful for portions of the Plains.
As for temperatures, near normal temperatures are forecasted
Wednesday and Thursday with highs in the low to mid 40s. A decline
in temperatures then begins Friday as highs are forecast in the 30s,
but may be even colder if more precipitation can occur with the
further north track of the system. Some brief moderation Saturday
before the potential for much colder air starts to move into the
area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1003 PM MST Sun Dec 31 2023
At GLD, VFR conditions are anticipated to prevail through the 06Z
TAF period despite some slight reductions to visibility possible
in mist through ~10Z. Winds will be out of the south-southwest at
around 5-10 knots.
At MCK, VFR conditions to begin with are expected to deteriorate to
IFR/LIFR with low stratus and reductions to visibility in mist by
~08Z. Improvement in conditions towards VFR anticipated by ~16Z.
Light south-southwesterly winds continue through the period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...076
LONG TERM...Trigg
AVIATION...CC
Hazardous weather outlook, Dec 31, 8:40 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
740 PM MST Sun Dec 31 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020245-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
740 PM MST Sun Dec 31 2023 /840 PM CST Sun Dec 31 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
Fog, possibly dense, is expected to develop across portions of the
Tri-State Area tonight, generally for locations near and east of the
Colorado/Kansas border. Possible quarter mile or less visibility in
fog in conjunction with melted snow refreezing on roadways may result
in hazardous driving conditions within the region. Motorists and
those with New Year's Eve plans are advised to use caution when
traveling tonight.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
Fog continues through the morning hours Monday for locations along
and east of Highway 25, anticipated to dissipate between
approximately 9 to 11 AM CST.
There is the potential for light accumulating snow on Friday within
the Tri-State Area. Please watch for forecast updates as they become
available.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Dec 31, 10:14 PM CST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
914 PM MST Sun Dec 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM Fog 4 S Burlington 39.24N 102.28W
12/31/2023 M0.25 mi Kit Carson CO ASOS
KITR reporting dense fog with visibility of
1/4 mile.
&&Drought, Graham
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Graham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Precipitation for the month ranged from one to one and a half inches. This was half an inch to one inch above normal. The normal precipitation for the month is a quarter to one inch.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, January 1 to 31, 2024$523,000 · 18 events
- Drought in Iowa, January 1 to 31, 202444 events
- Drought in Tennessee, January 1 to 31, 202436 events
- Drought in New Mexico, January 1 to 31, 202436 events
- Dense Fog in California, January 1 to 2, 20241 injured · $20,000 · 6 events
- Drought in Georgia, January 1 to 29, 202424 events
- Drought in Alabama, January 1 to 31, 202424 events
- Drought in Mississippi, January 1 to 31, 202422 events
- Drought in Tennessee, January 1 to 31, 202419 events
- Drought in New Mexico, January 1 to 31, 202418 events
- Drought in Nebraska, January 1 to 31, 202417 events
- Drought in Indiana, January 1 to 16, 202414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158227.